Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Portland, OR

August 9, 2017

NWS Portland, OR issued this red flag warning at Aug 9, 2017, 9:17 AM PDT. It took effect at Aug 9, 2017, 2:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2017, 9:17 AM PDT (16:17 UTC)
In effect from
Aug 9, 2017, 2:00 PM PDT
Expired
Aug 10, 2017, 8:26 PM PDT
In force
30 hr
Issued by
NWS Portland, OR

The text

As transmitted.

041 
WWUS86 KPQR 091617
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
917 AM PDT Wed Aug 9 2017

ORZ608-101700-
/O.NEW.KPQR.FW.W.0002.170809T2100Z-170811T0600Z/
Willamette National Forest-
917 AM PDT Wed Aug 9 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THURSDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR
FIRE WEATHER ZONE 608...

The National Weather Service in Portland has issued a Red Flag
Warning for thunderstorms producing abundant lightning...which is
in effect from 2 PM this afternoon to 11 PM PDT Thursday.

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette 
  National Forest.

* Thunderstorms...Scattered thunderstorms with lightning activity
  level of 3. Fire crews should be aware that gusty and shifting
  winds are possible in and around thunderstorms.

* Impacts...Multiple lightning strikes and critically dry fuels 
  may result in numerous fire starts. Gusty thunderstorm winds 
  could contribute to fire spread. Even with some rainfall, 
  initial attack resources could be overwhelmed and holdover fires
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time. Please 
advise the appropriate officials or fire crews in the field of 
this Red Flag Warning.

&&

$$

Weagle

For more information visit: http://weather.gov/portland
2 follow-up statements
794 
WWUS86 KPQR 101610
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
910 AM PDT Thu Aug 10 2017

ORZ608-110600-
/O.CON.KPQR.FW.W.0002.000000T0000Z-170811T0600Z/
Willamette National Forest-
910 AM PDT Thu Aug 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE
WEATHER ZONE 608...

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette 
  National Forest.

* Thunderstorms...Scattered thunderstorms with lightning 
  activity level of 3. Fire crews should be aware that gusty and 
  shifting winds are possible in and around thunderstorms.

* Impacts...Multiple lightning strikes and critically dry fuels 
  may result in numerous fire starts. Gusty thunderstorm winds 
  could contribute to fire spread. Even with some rainfall, 
  initial attack resources could be overwhelmed and holdover 
  fires are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Scattered
thunderstorms combined with dry fuels create conditions where
many fire starts may occur in a short period of time. Please
advise the appropriate officials or fire crews in the field of
this Red Flag Warning.

&&

$$

For more information visit: http://weather.gov/portland
351 
WWUS86 KPQR 110326
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
826 PM PDT Thu Aug 10 2017


ORZ608-110430-
/O.CAN.KPQR.FW.W.0002.000000T0000Z-170811T0600Z/
Willamette National Forest-
826 PM PDT Thu Aug 10 2017

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS PRODUCING
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608...

The National Weather Service in Portland has cancelled the Red
Flag Warning for fire zone 608, which includes the Willamette
National Forest.

Thunderstorm activity in the Central Oregon Cascades has
diminishedthis evening. Although there is still a threat of 
isolated thunderstorms through the night, expected coverage and 
lightning frequency will not meet Red Flag criteria. 

$$

For more information visit: http://weather.gov/portland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:32 AM PDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 2:32 AM PDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Portland OR
232 AM PDT Wed Aug  9 2017

.SYNOPSIS...An upper level ridge of high pressure will keep the
region in a warm air mass through most of the work week. A weak
upper level low over northern California will remain fairly
stationary for the next few days, bringing a slight chance for
thunderstorms to the Cascades during the afternoon and evening
hours. Temperatures may cool down to near normal by the end of the
weekend as and a trough of low pressure from the Gulf of Alaska
approaches the region.

&&

.SHORT TERM...Today through Saturday...The weather today will be very
similar to yesterday as there has been little change in the overall
pressure pattern. The satellite imagery looks almost identical as it
did 24 hours ago. Marine stratus is along the coast and coastal
valleys, with the farthest reach up the lower Columbia River Valley.
The marine stratus is currently past Kelso, and will continue to move
up the Columbia River and into parts of the north Willamette Valley
this morning.

The clouds will clear inland before noon, and likely persist along
the coast for much of the day. Smoke will continue to impact the air
quality. Thunderstorms are expected again for the Oregon Cascades
late this afternoon and early evening for isolated lightning, gusty
winds, and sudden rain showers.  One slight change for this afternoon
is there will be a slight increase of moisture and instability, and
there is a better chance for thunderstorms to develop over the north
Oregon Cascades. The steering flow may allow thunderstorms that
develop over the Cascades to drift west of the Cascades, but think
the thunderstorms will quickly die as they interact with the more
stable air west of the Cascades, and kept the mention out of the
forecast.

The upper low over north California will weaken Wednesday night and
Thursday, and the upper ridge will dominate the weather pattern.
This may result in less marine stratus making it into the Willamette
Valley Thursday morning. Otherwise, expect little change in the
weather for Thursday.

An upper level trough over the NE Pacific will approach the Pacific NW
Thursday night pushing the persistent ridge to the east. Expect more
marine clouds to move into the Willamette Valley Friday morning. The
upper trough will start to move over the area Friday afternoon for
slightly cooler temperatures. The daytime high temperatures should
peak in the upper 80s rather than the 90+ degree temperatures of
late. There is still a threat for Cascade thunderstorms Friday
afternoon with the approaching upper trough a potential trigger.

Saturday will be a repeat of Friday, with morning marine clouds
making it into the Willamette Valleys, and the afternoon temperatures
peaking in the 80s. THe threat for thunderstorms Saturday afternoon
is smaller than on Friday, but can not rule out the possibility for
isolated thunderstorms along the Cascade crest of lane county. ~TJ

.LONG TERM...No Changes. Previous discussion follows...Minor changes
made to the previous discussion...Saturday
night through Monday...Biggest stories for the long term period will
be the arrival of cooler weather, and increasing likelihood of
measurable rainfall to end the dry streak.  An increase in onshore
flow and cooler temperatures Sunday into  early next week.

The biggest question remains whether the troughing across the region
brings significant precipitation to the area. For the past few days,
models have been consistent showing an unseasonably strong upper low
moving into the Pacific Northwest. However, the 12Z operational GFS
threw a wrench in the forecast and brings the trough through as an
open wave well north into northern British Columbia. After seeing
this solution, took a closer look at the GFS ensembles and they are
split. About half the perturbations keep the open wave with fairly
high heights and only a grazing shot of precipitation with the other
half bringing a deep upper low into the region. We will be watching
this time period closely as it will have significant impacts not only
on the climatological records, but also for the ongoing fires in the
area. If the stronger solutions verify, a wetting rain is possible
which could significantly decrease the wildfire risk in our area.
Given that confidence in the troughing is high, did increase PoP and
sky cover for Sunday and Monday. Bentley/TJ

&&

.AVIATION...Weak onshore flow continues today. This will keep
IFR marine stratus at the coast through 12Z Thu. The stratus is
again pushing up the Columbia River, and should impact KPDX and
KTTD from roughly 13Z-17Z. Then expect primarily VFR conditions
after 17Z for the interior. However, smoke may mix down in the
late afternoon and early evening, bringing occasional MVFR vsbys.

KPDX AND APPROACHES...IFR stratus coming up the Columbia River
likely to affect the terminal from around 13Z-17Z. Then expect
mainly VFR conditions after that. However, MVFR vsbys may develop
at times during the late afternoon and early evening as smoke
aloft mixes down to the surface. Pyle

&&

.MARINE...High pressure over the northeast Pacific will continue
through the end of the work week. This will produce northerly
winds that will generally peak in the afternoon and evening
hours, but gusts should remain well below Small Craft advisory
thresholds. Despite an upcoming pattern change over the weekend
and a weak front turning winds briefly southerly across the
waters late in the weekend, few significant marine impacts are
expected until at least early next week when seas could climb
into the 6-9 ft range. Pyle/Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.